Affordable Access

deepdyve-link
Publisher Website

Cefepime-induced encephalopathy in a COVID-19 patient: a case report.

Authors
  • Nakamura, Tomoyuki1
  • Yatabe, Tomoaki2
  • Kuriyama, Naohide1
  • Hiraiwa, Toshihisa3
  • Matsumoto, Kana4
  • Nishida, Osamu1
  • 1 Department of Anesthesiology and Critical Care Medicine, Fujita Health University, Toyoake, Japan. , (Japan)
  • 2 Department of Anesthesiology and Intensive Care Medicine, Nishichita General Hospital, 3-1-1, Nakanoike, Tokai, Aichi, 477-8522, Japan. [email protected] , (Japan)
  • 3 Department of Pharmacy, Fujita Health University Hospital, Toyoake, Japan. , (Japan)
  • 4 Department of Clinical Pharmaceutics, Faculty of Pharmaceutical Sciences, Doshisha Women's College of Liberal Arts, Kyoto, Japan. , (Japan)
Type
Published Article
Journal
Journal of anesthesia
Publication Date
Apr 29, 2022
Identifiers
DOI: 10.1007/s00540-022-03068-1
PMID: 35487992
Source
Medline
Keywords
Language
English
License
Unknown

Abstract

Prolonged neurological symptoms such as "brain fog" and cognitive impairment have occurred after coronavirus disease 2019 (COVID-19) infection. In this report, we describe impaired consciousness caused by cefepime hydrochloride (CFPM) in a patient with cognitive sequalae of COVID-19. A 56-year-old male patient was diagnosed with penile abscess after COVID-19 infection, and a blood culture detected two drug-resistant Pseudomonas aeruginosa strains. Therefore, CFPM 2 g × twice/day was administered on day 71 after intensive care unit admission. Approximately 48 h after CFPM administration, the patient showed disturbances in consciousness. Contrast-enhanced computed tomography, magnetic resonance imaging, and spinal fluid examination revealed no obvious abnormalities. Therefore, CFPM-induced neurotoxicity was suspected. CFPM was discontinued and ceftazidime 2 g × three times/day was initiated. The patient's consciousness improved 30 h after the final administration of CFPM. Serum CFPM concentrations were 14.2, 21.7, 21.7, and 11.9 μg/mL on days 1, 2, and 3 after the initiation of CFPM and on the day after CFPM was discontinued, respectively. In conclusion, intensivists should pay attention to new neurological symptoms such as CFPM-induced encephalopathy in patients with prolonged neurological symptoms after COVID-19 infection. © 2022. The Author(s) under exclusive licence to Japanese Society of Anesthesiologists.

Report this publication

Statistics

Seen <100 times